Alert archive / California / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 4, NWS San Francisco Bay Area, CA

February 4, 2025Marin County, City and County of San Francisco, San Mateo County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Feb 4, 2025, 3:29 PM PST for Marin County, City and County of San Francisco, San Mateo County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2025, 3:29 PM PST (23:29 UTC)
Expired
Feb 4, 2025, 4:00 PM PST
In force
31 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.0 in
Wind
70.0 mph

Counties City and County of San Francisco, CA, Marin County, CA, San Mateo County, CA

The radar

The San Francisco radar (KMUX), 91 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS56 KMTR 042329
SVRMTR
CAC041-075-081-050000-
/O.NEW.KMTR.SV.W.0004.250204T2329Z-250205T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
329 PM PST Tue Feb 4 2025

The National Weather Service in San Francisco has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marin County in northern California...
  San Francisco County in northern California...
  Northwestern San Mateo County in northern California...

* Until 400 PM PST.

* At 329 PM PST, a severe thunderstorm was located 5 miles west of 
  Daly City, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  San Francisco, Daly City, South San Francisco, San Rafael, San 
  Bruno, Pacifica, Mill Valley, Larkspur, Corte Madera, Tiburon, 
  Sausalito, Tamalpais-Homestead Valley, Strawberry, 
  Tamalpais-Homestead, Muir Beach, Kentfield, Brisbane, Ross, 
  Belvedere and Colma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. This storm is capable of producing 
widespread damaging winds.

Torrential rainfall is also occurring with this storm and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in San Francisco CA.

&&

LAT...LON 3794 12247 3793 12249 3786 12241 3785 12241
      3786 12245 3782 12247 3783 12241 3780 12238
      3782 12238 3772 12235 3760 12252 3778 12253
      3781 12249 3780 12255 3786 12263 3800 12251
TIME...MOT...LOC 2329Z 219DEG 59KT 3771 12256

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Behringer
1 follow-up statement
931 
WWUS56 KMTR 050000
SVSMTR

Severe Weather Statement
National Weather Service San Francisco CA
400 PM PST Tue Feb 4 2025

CAC041-075-081-050010-
/O.EXP.KMTR.SV.W.0004.000000T0000Z-250205T0000Z/
Marin CA-San Francisco CA-San Mateo CA-
400 PM PST Tue Feb 4 2025

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTHEASTERN MARIN, 
SAN FRANCISCO AND NORTHWESTERN SAN MATEO COUNTIES...

The Severe Thunderstorm Warning that was previously in effect has 
been reissued for San Francisco and San Mateo Counties and is in 
effect until 415 PM PST. Please refer to that bulletin for the 
latest severe weather information.

&&

LAT...LON 3794 12247 3793 12249 3786 12241 3785 12241
      3786 12245 3782 12247 3783 12241 3780 12238
      3782 12238 3772 12235 3760 12252 3778 12253
      3781 12249 3780 12255 3786 12263 3800 12251
TIME...MOT...LOC 2329Z 219DEG 59KT 3772 12255

$$

Behringer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 2:47 PM PST, 42 minutes earlier.

Area forecast discussion, Feb 4, 2:47 PM PST, 42 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
247 PM PST Tue Feb 4 2025

...New SHORT TERM, LONG TERM, MARINE...

.SYNOPSIS...
Issued at 1202 AM PST Tue Feb 4 2025

An atmospheric river will continue to bring heavy rain, urban and
river flooding, and strong winds to the Bay Area and Central
Coast through Tuesday. There is also an increasing chance for
thunderstorms in the afternoon. While less impactful in the
second half of the week, rain chances continue through Friday.

&&

.SHORT TERM...
Issued at 215 PM PST Tue Feb 4 2025
(This evening through Wednesday)

Key Points:
* Flood Advisories and Flood Warnings continues for portions of
  the Bay Area
* Flood Watch remains effect through 4 AM Wednesday across the
  Bay Area and Central Coast
* Dynamic afternoon/evening as a cold front brings heavy rain,
  very gusty winds, and possible thunderstorms
* Post frontal cold temperatures tonight- N Bay Valley Frost
  Advisory
* Thur-Fri AR will bring another round of rain with re-newed
  flooding concerns
* Cold morning temperatures return mid-week but temperatures
  will drop more significantly over the weekend

Afternoon/evening - The much anticipated surface low, associated
cold front, and accompanying upper level jet max are making their
presence known. Since this morning, radar has become much more
active with a line intermixed with cells showing up along the
approaching cold front. The wind field ahead of the front has also
ramped up with a few coastal sites showing gusts 65-85 mph. A
special balloon sounding was launched from OAK at 20z to further
analyze the atmospheric profile, especially the wind profile. The
biggest concerns this afternoon - low CAPE high shear environment
will lead to convectively driven wind and possible spin ups with
any stronger cell. Given the juicy atmosphere, any stronger cell
has some decent rainfall associated with it - 0.5-0.75" per hour.
Those rates on already wet soil/full creeks/streams will add
additional flooding concerns. Simply put, make sure you have ways
to receive weather alerts whether it's for severe or flooding.
Also, allow for extra time during the evening as heavy rain will
impact the commute. Do not drive through flooded roadways.

Tonight into Wednesday: Conditions will gradually improve as the
cold front pushes through the forecast area. Convective rain from
the evening will transition to scattered showers N to S. While
precip gradually diminishes in coverage and intensity flooding
concerns will remain due to full creeks/streams. Winds will also
decrease behind the front. Some chilly air is expected to fill in
behind the front with decreasing winds and clearing skies. As
such, a Frost Advisory has been issued to capture temperatures
reaching the low to mid 30s for the Sonoma Valley specifically.
Even if the clouds linger longer and temperatures remain in the
mid to upper 30s it will feel cold given the damp conditions.
Wednesday will be a reprieve as one system exits and another
approaches from the west. Given the colder air aloft and upstream
upper level trough widely scattered showers will be possible.

&&

.LONG TERM...
Issued at 245 PM PST Tue Feb 4 2025
(Wednesday night through next Monday)

Wednesday night will be a low confidence higher impact potential
forecast. A lot will depend up cloud cover and impacts for
overnight lows. For now, current forecast is trending colder with
widespread 30s to near 40 and interior Central Coast near
freezing. A Frost Advisory may bee needed.

Thursday and Friday...another AR is still on track with more
moisture taking aim at the region. Thankfully this AR looks much
weaker with less of a deep moisture tap. Expect shower coverage to
increase through the day on Thursday and linger into Friday.
Despite a weaker system flooding concerns will remain given how
much rain has fallen over the last 24 hours. Rainfall amounts are
generally expected to be 0.25-1.00" and 1.5" coastal mts. As
precip begins to taper off on Friday colder air begins to move in
from the north lowering snow levels. Some wet snow will be
possible over the higher terrain.

Drier weather finally returns over the weekend. The weather
impacts quickly turns toward cold overnight lows. We're talking
widespread 30s with interior in the mid to upper 20s. Frost and
Freeze products will likely be needed.

&&

.AVIATION...
(18Z TAFS)
Issued at 955 AM PST Tue Feb 4 2025

Initial band of rain is moving through the region with moderate to
heavy rain being reported from Santa Rosa to Napa over the last
hour. Cigs are lowering while southerly flow increases ahead of
this boundary. This trend continues through the afternoon hours,
roughly 22z before the next boundary approaches. Rain rates will
increase late afternoon and early evening as the main front pushes
through with lowering cigs and vsbys. Wind shift from Southerly
to Westerly will occur around 00z for Bay area terminals then
during the early evening hours for South Bay and Central Coast as
the cold front will accelerate southward through the region.
Easing winds and better vsby/cigs behind the front except KSTS
which may see overnight/early morning fog.

Vicinity of SFO...Moderate to at times heavy showers continue to
train over SFO today with reduced visibilities and ceilings. Wind
shift from SE to W is currently timed for around 00z and will
occur abruptly. By 04-06Z, rain will have moved out of the
vicinity of SFO with CIGs gradually rising and winds trending
downward.

SFO Bridge Approach... Similar to SFO.

Monterey Bay Terminals...Increasing showers, southeast winds and
lowering cigs this afternoon and early evening. Wind shift from SE
to Westerly forecast to occur between 02-04z this evening with
rain ending behind the front. Lighter winds and VFR conditions
forecast overnight.

&&

.MARINE...
(Tonight through next Sunday)
Issued at 115 PM PST Tue Feb 4 2025

Winds have shifted to the northwest for areas north of Point
Reyes. Gale Force winds continue south of Point Reyes with Storm
Force winds along the inner waters from Pigeon Point to Point
Piedras Blancas. Periods of rain with thunderstorm chances
increase over the coastal waters throughout the day with the
highest likelihood over the southern waters. Expect building
significant wave heights with fresh swells and steep wind waves
resulting in hazardous marine conditions. Another storm will
impact the coastal waters Thursday into Friday with increasing
winds and rain.

&&

.HYDROLOGY... Issued at 1200 PM PST Tue Feb 4 2025

A moisture rich atmospheric river and accompanying surface low is
bringing widespread rainfall across the Bay Area and Central
Coast. Already primed soils and higher rain rates will maintain
an increased potential for flooding across the North Bay and
coastal ranges today into Wednesday. CNRFC has increased
forecasted river stages across several rivers and streams in
response to higher forecasted precipitation. The latest main stem
river forecast has the Russian River at Johnsons Beach at
Guernville (GUEC1) rising to Action Stage (29 ft) this evening and
into Minor Flood Stage (32 ft) overnight. A Flood Warning is in
effect for this location beginning at 1 AM tonight. In Napa County
the Napa River at St Helena is forecast to rise into Action Stage
(16 ft) this afternoon and the Napa River near Napa is forecast
to rise into Action Stage (22 ft) tonight.

Other non-main stem forecast points that are currently under a
Flood Warning include...

GEYC1 - Russian River at Geyserville is currently in Minor Flood
(>39.7 ft) and forecast to remain in Minor Flood through tonight.

MWEC1 - Mark West Creek at Mirabel Heights is currently in Minor
Flood (>55 ft) and continuing to rise. It is expected to reach
Moderate Flood (>59 ft) later this afternoon.

GRQC1 - Green Valley Creek at Martinelli Road is currently in
Moderate Flood (>63 ft) and rising.

CTIC1- Laguna de Santa Rosa at Stony Point Road near Cotati is
currently in Minor Flood (>84 ft) and continuing to rise. It is
expected to reach Moderate Flood (>85 ft) in the next few hours.

 These locations will be handled through ongoing Flood
Advisories.

A Flood Watch will remain in effect through late tonight.
Several Flood Advisories are in effect this afternoon with
numerous reports of urban and small stream flooding across the
northern half of the Bay Area.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for CAZ006-502>506-508>510-
     512>518-528>530.

     Frost Advisory from 11 PM this evening to 9 AM PST Wednesday for
     CAZ506.

     Wind Advisory until 11 PM PST this evening for CAZ508>510-
     512>518-528>530.

PZ...Gale Warning until 9 PM PST this evening for Mry Bay-Pigeon Pt
     to Pt Pinos 10-60 NM-Pt Reyes to Pigeon Pt 0-10 nm-SF Bay N
     of Bay Bridge.

     Small Craft Advisory until 9 PM PST this evening for Pt Arena to
     Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.

     Storm Warning until 9 PM PST this evening for Pigeon Pt to Pt
     Pinos 0-10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.

&&

SHORT TERM...MM
LONG TERM....MM
AVIATION...RW
MARINE...RW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Feb 4, 2:53 PM PST, 36 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
253 PM PST Tue Feb 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Debris Flow      2 N Cloverdale          38.83N 123.01W
02/04/2025                   Sonoma             CA   Law Enforcement

            Entire southbound lane blocked due to
            mud/rock.

&&

SB
Local storm report, Feb 4, 2:54 PM PST, 35 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
254 PM PST Tue Feb 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Non-Tstm Wnd Dmg 2 N Brisbane            37.72N 122.40W
02/04/2025                   San Francisco      CA   Fire Dept/Rescue

            *** 1 INJ ***
            Strong winds brought down a tree on top of a
            person.

&&

SB
Local storm report, Feb 4, 2:56 PM PST, 33 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
256 PM PST Tue Feb 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Flood            2 N Cloverdale          38.83N 123.02W
02/04/2025                   Sonoma             CA   Law Enforcement

            Flooding in intersection, starting to affect
            on ramp.

&&

SB
Local storm report, Feb 4, 3:08 PM PST, 21 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
308 PM PST Tue Feb 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Debris Flow      1 W Saint Helena        38.51N 122.48W
02/04/2025                   Napa               CA   Law Enforcement

            Multiple slides with rocks/boulders reported
            on the roadway: Spring Mountain Rd/Dean York
            Ln.

&&

SB
Local storm report, Feb 4, 3:15 PM PST, 14 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
315 PM PST Tue Feb 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Non-Tstm Wnd Gst 1 S Sausalito           37.85N 122.49W
02/04/2025  M63 MPH          Marin              CA   Trained Spotter

            63 mph reported gusts with steady winds at
            54 mph.

&&

SB
Local storm report, Feb 4, 3:24 PM PST, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
324 PM PST Tue Feb 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Flood            2 SSE Windsor           38.52N 122.79W
02/04/2025                   Sonoma             CA   Law Enforcement

            US 101 N/Shiloh Rd off ramp has flooded,
            vehicles driving into grass to get around.

&&

SB

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 10:23 PM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma3 hr
Feb 3, 10:45 PM PSTAreal Flood AdvisoryMTRMarin, Sonoma7 hr
Feb 3, 10:51 PM PSTAreal Flood AdvisoryMTRCity and County of San Francisco3 hr
Feb 3, 10:59 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa8 hr
Feb 3, 11:10 PM PSTAreal Flood WarningMTRSonoma40 hr
Feb 4, 1:44 AM PSTAreal Flood AdvisoryMTRCity and County of San Francisco8 hr
Feb 4, 2:05 AM PSTRiver Flood WarningMTRSonoma61 hr
Feb 4, 3:02 AM PSTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo, Santa Cruz5 hr
Feb 4, 3:47 AM PSTAreal Flood AdvisoryMTRSanta Clara, Santa Cruz6 hr
Feb 4, 7:09 AM PSTAreal Flood AdvisoryMTRSonoma14 hr
Feb 4, 7:13 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa3 hr
Feb 4, 8:44 AM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma11 hr
Feb 4, 10:07 AM PSTAreal Flood AdvisoryMTRMarin11 hr
Feb 4, 12:54 PM PSTFrost AdvisoryMTRMarin, Napa, Sonoma20 hr
Feb 4, 1:30 PM PSTSpecial Marine WarningMTR30 min
Feb 4, 1:36 PM PSTSevere Thunderstorm Warning Considerable damage threatMTRMarin, Sonoma39 min
Feb 4, 1:48 PM PSTAreal Flood AdvisoryMTRMarin, Sonoma6 hr
Feb 4, 2:00 PM PSTSpecial Marine WarningMTR30 min
Feb 4, 2:13 PM PSTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo6 hr
Feb 4, 2:15 PM PSTSevere Thunderstorm Warning Considerable damage threatMTRMarin45 min
Feb 4, 2:31 PM PSTSpecial Marine WarningMTR29 min
Feb 4, 3:03 PM PSTSevere Thunderstorm Warning Considerable damage threatMTRMarin, City and County of San Francisco, San Mateo27 min
Feb 4, 3:05 PM PSTAreal Flood WarningMTRSonoma9 hr
Feb 4, 3:07 PM PSTSpecial Marine WarningMTR23 min
Feb 4, 3:20 PM PSTSpecial Marine WarningMTR25 min
Feb 4, 3:41 PM PSTSpecial Marine WarningMTR34 min
Feb 4, 3:46 PM PSTSpecial Weather StatementMTRSanta Cruz29 min
Feb 4, 3:59 PM PSTSevere Thunderstorm WarningMTRCity and County of San Francisco, San Mateo16 min

Nearby

Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.